Previous article Table of Contents  Next article

CASE REPORT
Year : 2016  |  Volume : 10  |  Issue : 3  |  Page : 345-346

Inadvertent intrathecal injection of labetalol


Department of Anesthesiology and Critical Care, All India Institute of Medical Sciences, Jodhpur, Rajasthan, India

Correspondence Address:
S Verma
3rd floor, Department of Anesthesiology and Critical Care, All India Institute of Medical Sciences, Jodhpur - 342 005, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1658-354X.174899

Rights and Permissions
Date of Web Publication2-Jun-2016
 

  Abstract 

Labetalol is a combined α and β adrenergic receptor blocker. It is used to treat hypertension, especially in pregnant patients. We report a case of a female patient who was given labetalol intrathecally in place of bupivacaine due to a similar appearance of ampoules which resulted in a drop in blood pressure and pulse rate. The patient responded to fluid resuscitation and there occurred no neurological sequelae.

Keywords: Inadvertent, intrathecal injection, labetalol


How to cite this article:
Verma S, Bhatia P K, Sharma V, Sethi P. Inadvertent intrathecal injection of labetalol. Saudi J Anaesth 2016;10:345-6

How to cite this URL:
Verma S, Bhatia P K, Sharma V, Sethi P. Inadvertent intrathecal injection of labetalol. Saudi J Anaesth [serial online] 2016 [cited 2019 Oct 15];10:345-6. Available from: http://www.saudija.org/text.asp?2016/10/3/345/174899


  Introduction Top


The Institute of Medicine's first Quality Chasm report, To Err Is Human: Building a Safer Health System, reported that medication-related errors were a significant cause of morbidity and mortality; and accounted "for one out of every 131 outpatient deaths, and one out of 854 inpatient deaths." [1]

The wrong drug administration in the intrathecal space can result in catastrophic neurological consequences. Various cases have been reported where inadvertent injection of the wrong drug in the intrathecal space resulted in adverse neurological outcomes of varying degree and a few resulted in severe hemodynamic instability. The present report describes a patient who was given an accidental subarachnoid injection of labetalol.

A 32-year-old female American Society of Anesthesiologists physical status 2 was scheduled for fistulectomy. Lumbar puncture was performed for spinal anesthesia in sitting position at L3-4 interspace. The patient was kept in sitting position for 5 min after injecting 1.5 ml of the drug for saddle block. The Patient was then turned to the supine position. Her blood pressure dropped to 100/60 from 138 to 84 and pulse became 58 from a baseline value of 74/min. 500 ml of crystalloid was given over 5 min and the hemodynamic status became stable. We observed that there was no sensory and motor blockade even after 20 min. In an attempt to look for the cause, we found unbroken ampoule of bupivacaine over anesthesia trolley, and the drug which was injected intrathecally was labetalol. Having realized the accidental injection of labetalol, monitoring was continued for another 10 min and when patient remained stable, we repeated saddle block with bupivacaine and surgery was performed without any complications. She suffered no apparent adverse neurologic effects. Neurological examination was performed after 1-week and after 1-month and results was found to be normal.

The present case illustrates a medical error whereby a wrong medication was administered in the intrathecal space. The error primarily took place due to two reasons: The anesthesiologist reliance on a junior resident and not verifying the ampoule oneself, and because of the similar appearance of labetalol and bupivacaine ampoules [Figure 1].
Figure 1: Look-alike ampoules of bupivacaine and labetalol

Click here to view



  Discussion Top


Ali et al. searched PubMed Register Case reports from 1966 to September 2013 [2] and found a long list of drugs which were given intrathecally inadvertently. The list includes tranexamic acid, atracurium, pancuronium, magnesium sulfate, potassium chloride, bleomycin, tramadol, rifampicin, methotrexate, aminophylline, and neostigmine, etc. Among all, most dreaded complications were observed with tranexamic acid. [3]

There is only one case report published on the intrathecal administration of labetalol. Balestrieri [4] reported the first case of inadvertent intrathecal injection of labetalol in a patient undergoing postpartum tubal ligation. After realizing injection of the wrong drug, they immediately removed the catheter from intrathecal space and patient recovered without any sequel.

To avoid the higher spread of a wrong drug after intrathecal injection, head up position, aspiration of cerebrospinal fluid (CSF) followed by intrathecal irrigation with Saline 0.9%, lactated Ringer's solution or Plasmalyte have been used though the volume of irrigation that should be used is not known. Kaiser et al[5] aspirated 50 ml of CSF for management of inadvertent intrathecal injection of 5 mg morphine while O'Marcaigh et al. performed a ventriculolumbar perfusion with 240 ml of warmed isotonic saline through ventricular and lumbar catheters to remove a high dose of intrathecally administered methotrexate with favorable outcome. [6]

Royal College of Anaesthetists (patient safety update 1 st January 2012 to March 2012) have provided guidelines to prevent wrong drug administration. [7] The label should be read carefully on the drug ampoule and syringe before drawing up the drug. (Labels on ampoules and syringes should be legible). The drug drawers and workspace should be organized and tidy; similar or dangerous drugs should be separated, or removed if possible. Labels may be checked by a second person before a drug is drawn up o administered. Drug errors should be reported and reviewed. A pharmacist should be appointed to the operating theatre, and changes in drug presentation notified ahead of time. Similar packaging and presentation should be avoided where possible. Drugs should be presented in prefilled syringes where possible. Drugs should be drawn up and labeled by the anesthetist who will administer them. Drugs should be color coded by class, according to national or international standards. Coding by syringe position, size or needle on the syringe could be used.

The wrong drug administration, particularly in the subarachnoid space could be associated with complications and can be avoided by following guidelines provided by the Royal College of Anaesthetists.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Kohn LT, Corrigan JM, Donaldson MS, editors. To Err Is Human Building A Safer Health System. Washington: National Academy Press; 1999.  Back to cited text no. 1
    
2.
Shahriari A, Khooshideh M, Mohammad HH. A proposed management of accidental intrathecal injection of wrong drug: Spinal washing. J Appl Environ Biol Sci 2014;4:292-5.  Back to cited text no. 2
    
3.
Kim M, Jeong S, Choi E, Ha H, Lee HY. Death after accidental injection of tranexamic acid during spinal Anesthesia. Korean J Legal Med 2009;33:139-42.  Back to cited text no. 3
    
4.
Balestrieri PJ, Hamza MS, Ting PH, Blank RS, Grubb CT. Inadvertent intrathecal injection of labetalol in a patient undergoing post-partum tubal ligation. Int J Obstet Anesth 2005;14:340-2.  Back to cited text no. 4
    
5.
Kaiser KG, Bainton CR. Treatment of intrathecal morphine overdose by aspiration of cerebrospinal fluid. Anesth Analg 1987;66:475-7.  Back to cited text no. 5
[PUBMED]    
6.
O'Marcaigh AS, Johnson CM, Smithson WA, Patterson MC, Widemann BC, Adamson PC, et al. Successful treatment of intrathecal methotrexate overdose by using ventriculolumbar perfusion and intrathecal instillation of carboxypeptidase G2. Mayo Clin Proc 1996;71:161-5.  Back to cited text no. 6
    
7.
Jensen LS, Merry AF, Webster CS, Weller J, Larsson L. Evidence-based strategies for preventing drug administration errors during Anesthesia. Anesthesia 2004;59:493-504.  Back to cited text no. 7
    


    Figures

  [Figure 1]


This article has been cited by
1 Labetalol
Reactions Weekly. 2016; 1610(1): 90
[Pubmed] | [DOI]



 

Top
 
Previous article    Next article
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  IN THIS Article
   Abstract
  Introduction
  Discussion
   References
   Article Figures

 Article Access Statistics
    Viewed1612    
    Printed43    
    Emailed0    
    PDF Downloaded106    
    Comments [Add]    
    Cited by others 1    

Recommend this journal